Minnesota, 2009

Hail in Minnesota, July 31, 2009

July 31, 2009 · NWS ABR · 1 event in 1 county or zone

A cold front brought a severe thunderstorm with large hail to the northwest of Graceville in west central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front brought a severe thunderstorm with large hail to the northwest of Graceville in west central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT FRI JUL 31 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS
EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE.
STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY
WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR
STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE
BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO
MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING.
HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND
SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY
AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT
SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE
DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE
REGION.

.LONG TERM...MONDAY THROUGH FRIDAY
THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE
SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF
THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT
AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY
ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A
COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA
IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW
PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS
OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER
REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN
THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY
ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN
FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST
LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF
MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO
FRIDAY.

THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH
MORESO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO
PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER
SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH
ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE
EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO
MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE
LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES
WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR
PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH
THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST.
IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z
SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT
TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF
THE WEEK.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE NEXT 24
HOURS. MID/HIGH LEVEL CLOUDS CONTINUE THEIR INCREASE FROM THE
NORTHWEST AS A COLD FRONT MOVES THROUGH THE AREA. -SHRA/-TSRA ARE
EXPECTED ALONG AND BEHIND THE FRONT...BASICALLY AFFECTING KMBG/KPIR
TERMINALS NOW THROUGH 00Z THIS EVENING. PRECIPITATION WILL WORK
EASTWARD INTO THE KABR/KATY TERMINALS BASICALLY BETWEEN 21Z-03Z.
CIGS/VISBIES WITHIN ANY HEAVIER SHRAS/TSRAS ARE EXPECTED TO FALL
BRIEFLY INTO THE MVFR RANGE. THIS COLD FRONT ALSO MARKS A FAIRLY
SIGNIFICANT WINDSHIFT FROM OCCASIONALLY BREEZY S-SWRLY SURFACE
WINDS AHEAD OF THE BOUNDARY TO BLUSTERY N-NWRLY SURFACE WINDS
BEHIND THE BOUNDARY. WITH THE FRONT HAVING ALREADY CLEARED
KMBG...WINDS THERE HAVE ALREADY SWITCHED AROUND TO NW AND BECOME
RATHER BLUSTERY. EXPECT SIMILAR CONDITIONS AT KPIR/KABR AND KATY
OVER THE NEXT 3 TO 6 HOURS AS THE FRONT AND PRECIPITATION WORK
THROUGH THE FORECAST AREA. ALSO WORTH NOTING...THERE IS A
SCT-BKN MVFR DECK OF MAINLY 1500FT TO 2500FT AGL COLD AIR
STRATO-CU CLOUDS WORKING SOUTHWARD THROUGH NORTH DAKOTA...WHICH
MAY HOLD TOGETHER FOR UP TO A COUPLE OF HOURS AFTER SUNDOWN THIS
EVENING...BEFORE DISSIPATING COMPLETELY...LEAVING P6SM SKC
CONDITIONS FOR THE REMAINDER OF THE NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 3:38 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT FRI JUL 31 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 31, 2:14 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT FRI JUL 31 2009

SDZ005>007-010-011-016>019-033>037-045-048-051-312215-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...BRITTON...IPSWICH...
WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
314 PM CDT FRI JUL 31 2009 /214 PM MDT FRI JUL 31 2009/

...STRONG NORTHWEST WINDS APPROACHING...

STRONG NORTHWEST WINDS ARE ACCOMPANYING A COLD FRONT AS IT MOVES
THROUGH THE REGION. WINDS ALONG AND JUST BEHIND THE FRONT MAY GUST
TO NEAR 50 MPH FOR A SHORT PERIOD OF TIME. WINDS HAVE GUSTED TO 50
MPH AT PIERRE AND GETTYSBURG AS THE FRONT MOVED THROUGH.

THE FRONT IS EXPECTED TO EXIT INTO MINNESOTA BY 6 PM CDT.

HINTZ
Special weather statement, Jul 31, 3:21 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
421 PM CDT FRI JUL 31 2009

SDZ006>008-011-312215-
BROWN-DAY-MARSHALL-ROBERTS-
421 PM CDT FRI JUL 31 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARSHALL...
NORTHEASTERN BROWN...NORTHWESTERN DAY AND NORTHWESTERN ROBERTS
COUNTIES UNTIL 515 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
HECLA TO HECLA TO COLUMBIA...MOVING EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PUTNEY...CLAREMONT...
AMHERST...KIDDER...BRITTON...LANGFORD...FORT SISSETON STATE PARK...
VEBLEN...ROY LAKE STATE PARK...LAKE CITY...HILLHEAD AND EDEN.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN A BOAT...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Local storm report, Jul 31, 3:39 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             CLAREMONT               45.67N 98.01W
07/31/2009  E1.00 INCH       BROWN              SD   TRAINED SPOTTER

            3/4 TO 1 INCH HAIL. WIND GUST ESTIMATED OVER 50 MPH.

&&

GNIELS
Local storm report, Jul 31, 4:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     5 E WALLACE             45.09N 97.37W
07/31/2009  E0 MPH           CODINGTON          SD   PUBLIC

            WIND GUST ESTIMATED 60-70 MPH HEAVY RAIN ZERO VISIBILITY.

&&

GNIELS
Local storm report, Jul 31, 4:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     5 W FLORENCE            45.06N 97.43W
07/31/2009  E50 MPH          CODINGTON          SD   PUBLIC

            WIND GUST ESTIMATED 50-60 MPH.

&&

GNIELS

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
July 31, 4:55 PM CST
Where
Traverse County, 4.37 mi SW of Collis
Measured
1 in hail
Reported by
Public
Coordinates
45.610, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190060.